Last updated on:August 18th, 2022
You’re looking at a multiple-choice question from QBank Prepper (the newest of four distinct learning formats available in Clinical Odyssey). Try it out, and have fun improving your clinical skills.
A 24-year-old male is brought to the emergency department with sudden onset of shortness of breath and chest tightness for 20 minutes. He has had a non-productive cough for 2 days. Just before emergency services were called in, a family member gave him a medication, but his symptoms worsened immediately afterward. He has asthma, first diagnosed in childhood, for which he is on a combination low-dose inhaled corticosteroid and formoterol dry powder inhaler as needed. He reports similar symptoms after taking the same medication 2 months before, treated at that time with inhaled corticosteroids and inhaled long-acting muscarinic antagonists (LAMA). His temperature is 37.0 o C (98.6 o F), pulse is 96/min, respirations are 28/min, and blood pressure is 116/74 mm Hg. His oxygen saturation is 96% on air. He has widespread expiratory wheezes bilaterally on chest auscultation. You suspect an adverse drug reaction and review the medication given. You confirm that it is used to treat asthma. When used successfully, which of the following best describes the mechanism of action of this medication?